Sign in to follow this  
Followers 0

Lamictal can cause Depression

8 posts in this topic

Posted

I saw this on a T.V. show today. Sorry I can't remember the name of it. I take Lamictal for Bipolar II Depression.

Anyone else heard anything about this?

Sunshine Outside

Share this post


Link to post
Share on other sites

Posted

Hmm. No, I had not heard that. Interested, I did a quick search of PubMed. [link=http://www.ncbi.nlm.nih.gov/pubmed/19118318?ordinalpos=8&itool=EntrezSystem2.PEntrez.Pubmed.Pubmed_ResultsPanel.Pubmed_DefaultReportP

anel.Pubmed_RVDocSum]This[/link] supports LGT as an effective anti-depressant. [link=http://www.ncbi.nlm.nih.gov/pubmed/19008973?ordinalpos=13&itool=EntrezSystem2.PEntrez.Pubmed.Pubmed_ResultsPanel.Pubmed_DefaultReportP

anel.Pubmed_RVDocSum]This study[/link], however, suggests that it's not very efficacious with major depressive episodes or rapid cycling. I can't speak to the major depression, but am fairly certain that it didn't do anything for the rapid cycling I experienced. Note, though, the study doesn't conclude it makes depression worse. My search was very quick. I'd be interested if there's more behind the claim.

Share this post


Link to post
Share on other sites

Posted

I've commonly seen depression listed as a side effect for lamictal.

[link=http://epilepsy.emedtv.com/lamictal/lamictal-side-effects-p2.html" target="_blank]http://epilepsy.emedtv.com/lamictal/lamict...effects-p2.html[/link]

Guess this falls into the whole "everyone reacts differently" category.

Yes, on the show I saw, they were referring to epilepsy and the drugs that are prescribed for that. It seems to be that so many drugs today can cause depression. I'm amazed that we are alive at all!

Share this post


Link to post
Share on other sites

Posted

Yes, it certainly can. I've personally had it happen to me. Most if not all ACs can potentially do it, even if some of them (like Lamictal) usually don't. The only time it's a problem is if it personally happens to you, though. Just because it might happen and does happen to some people doesn't mean it will for everyone or for anyone in particular. Lamictal made me miserable, so...I don't take Lamictal. I ended up on Keppra instead, which to some people does what Lamictal did to me, but for me it has zero effect on my mood. So it goes.

Share this post


Link to post
Share on other sites

Posted

I've commonly seen depression listed as a side effect for lamictal.

[link=http://epilepsy.emedtv.com/lamictal/lamictal-side-effects-p2.html" target="_blank]http://epilepsy.emedtv.com/lamictal/lamict...effects-p2.html[/link]

Guess this falls into the whole "everyone reacts differently" category.

Yes, on the show I saw, they were referring to epilepsy and the drugs that are prescribed for that. It seems to be that so many drugs today can cause depression. I'm amazed that we are alive at all!

I've noticed that during my lamictal titration, I've been feeling more depressed. Which is disconcerting since I'm trying it for my depression. The fatique doesn't help either. But I'll bump it up to 100mg here in a couple days and see if things don't get better once I get closer to a therapeutic dose. From reading on here, it seems some people feel an antidepressant effect at lower doses but that hasn't really been the case for me. But it's only been four weeks altogether, while titrating, so I know that patience is necessary here.

Share this post


Link to post
Share on other sites

Posted

As Nalgas said, anticonvulsants as a class are known for causing some depression. Often they are used as antimanics. Lamictal is special, many of us know it as the "bipolar antidepressant" because it doesn't cause mania like many SSRIs do.

But of course...YMMV.

Remember that ACs are meant to stop seizures. That they also help to even out moods is a nice benefit to how they and brains work together.

Also, remember that TV shows just want ratings. They don't do real research--we do.

Share this post


Link to post
Share on other sites

Posted

ive noticed increased depression while titrating up lamictal as well... i wonder if this is just because im on only 25mg of it, and that i need to increase obviously or if it's really going to cause me to be depressed.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0